|Diarrhea that will not go away
Feb 18, 2005
First I would like to say that I think this is a great service you are giving and appreciate it very much. I started back on meds 1 month ago after taking a 2 1/2 year break due to side effects from previous meds I was on, the worst of which was neuropathy. I am on Reyataz, Norvir as a booster, Ziagen and Viramune. Three days after I started my diarrhea become horrible (I have IBS so have tendency towards diarrhea anyway). It is really interfering with my life. I have had several accidents and i am scared to death it will happen at work. My doctor does not want to change my regimen and would just like to try to control the symptoms. He prescribed trazadone and increased my dosgae of lomotil that I was previously taking. Other drugs I am taking for other reasons include Prozac, Wellbutrin, neurotin, Cardura. I don't know if there might be some interraction going on. I have been positive for 5 years. For 2 1/2 years, I was on Sustiva and Combivir (neurologist said he believed it was the 3TC in the Combivir that was causing neuropathy). Please can you give me any advise, hope, options etc in this matter. I appreciate it very much.
| Response from Dr. Conway
Thank you for your kind comments about the site.
As for your diarrhea, I do not think drug interactions are to blame here. I would probably want to first make sure that you do not have a bacterial or parasitic infection to account for it, a fact that is easily ascertained by doing simple stool tests. A gastrointestinal specialist may also want to do additional tests (including endoscopy or colonoscopy) to make sure there is nothing else happening for which a specific treatment may eb available. Of your medications, the Ritonavir and perhaps the Ziagen may be the cause of the problem. Once you know the treatment is working (i.e. if you have an undetectable viral load) you may want to think about a single drug switch of some sort to substitute for the Ziagen. It will eb more difficult to change the Ritonavir as it is really needed to boost the Reyataz in this setting.
After all of this, I agree with the control of symptoms, but I very much favor pushing the Lomotil or Imodium to high doses quickly, to derive maximum benefit.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.